Alert archive / Delaware / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

August 16, 2019Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 16, 2019, 5:34 PM EDT for Sussex County, Delaware. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2019, 5:34 PM EDT (21:34 UTC)
Expired
Aug 16, 2019, 6:15 PM EDT
In force
41 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 15 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2019-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2019-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1294 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

997 
WWUS81 KPHI 162134
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
534 PM EDT Fri Aug 16 2019

DEZ003-162215-
Inland Sussex-
534 PM EDT Fri Aug 16 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SUSSEX COUNTY...

At 534 PM EDT, a strong thunderstorm was located near Bridgeville, or
7 miles west of Georgetown. The storm is nearly stationary.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Georgetown, Seaford, Bridgeville and Ellendale. 

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3865 7566 3880 7559 3881 7535 3865 7542
TIME...MOT...LOC 2134Z 283DEG 3KT 3871 7552 

$$

Staarmann

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 16, 2:45 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 16, 2:45 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
245 PM EDT Fri Aug 16 2019

.SYNOPSIS...
A weak stationary front will remain stalled to the south of our
area through the early portion of next week. High pressure will
continue to slowly move offshore through Saturday before a cold
front attempts to slip southward into the region. A Bermuda
high will build east of the Carolina Coast into the middle of
next week, leading to warming temperatures for our region. A
cold front will then move toward the region Wednesday into
Friday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A stationary front remains south and east of New Jersey and
Delmarva, as high pressure builds in from the west and moves
overhead late tonight. Meanwhile, some mid-level shortwave
energy will pass through this region this evening.

The airmass over the region will continue to become
increasingly unstable into this evening, with surface-based CAPE
values generally 1500-2000 J/kg along and west of I-95, and
1000-1500 J/kg east, and CAPE values may increase by another 250
to as much as 500 J/kg or so. In addition, there is 35-40 kt of
Effective Bulk Shear, so thunderstorms that do develop will be
capable of locally strong winds.

Hi-res models showing scattered activity mainly affecting
eastern Pennsylvania and into northern New Jersey. Will keep
highest PoPs in those areas, and will keep PoPs capped at high-
chance in the far northwest zones. Will cap PoPs at slight
chance south and east of I- 95, except for far southern portions
of Delmarva, where PoPs will be chance as well.

Showers and thunderstorms taper off fairly quickly after sunset
with loss of diurnal heating.

High pressure builds overhead tonight. With abundant low level
moisture in place, and winds becoming nearly calm, can expect
widespread fog and low stratus to develop across the region
after midnight tonight and into Saturday morning.

Lows tonight will be in the 60s to low 70s, and it will be
muggy as well.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Fog and low clouds will dissipate in the morning. High pressure
over the area moves offshore during the day, and then return
flow sets up in the afternoon. Low level moisture will increase
through the day, but surface dewpoints may drop a bit in the
afternoon due to mixing as the southwest flow increases with the
heating of the day.

Highs on Saturday will top off in the 80s, and may touch 90 in
parts of the urban corridor from Trenton to Philly to
Wilmington, and may be in the lower 90s in interior portions of
Delmarva.

Another mid-level shortwave passes through in the afternoon,
and this may touch off some more scattered showers and
thunderstorms.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
A somewhat quiescent extended forecast with little change
through the early portion of next week with building mid-level
subtropical ridge to our south and a series of weak short-wave
impulses tracking across the northern periphery of this ridge. A
weak stationary front will remain across the southern Mid-
Atlantic through the weekend. A stronger shortwave vort max
looks to move across the Great Lakes into the Northeast by
Wednesday evening. Cooler and drier air should eventually advect
into the region as high pressure builds southward out of Canada
behind this system.

Hot and humid conditions Sunday through at least Tuesday as the
ridge builds south of us. Nearly equal chances for afternoon
showers and thunderstorms, thus kept slight chance to chance
PoPs in the grids for most locations each afternoon. Highs in
the low 90s each day, with Monday likely being the warmest of
the three days. Dew points in the low 70s will make it feel much
warmer with heat indices into the upper 90s, possibly
surpassing 100, especially in the urban corridor. May need to
consider heat warnings/advisories during this time.

By Wednesday, a surface low, driven by a progressive shortwave
trough, will begin to traverse the Great Lakes, dragging a cold
front toward our region as it does so. Depending on the speed of
this system, we could end up having another additional day of
90+ degree high temperatures. There is still some guidance
disagreement regarding the timing of this front, thus approached
PoPs with a fairly broad-brush approach late Wednesday into
Thursday. Given the heat and humidity ahead of this front,
imagine instability may be a little higher than what is
currently forecast by some of the long range models. Prolonged
periods of heat such as is forecast are more often than not
followed by at least some form of severe weather. This is also
something that we will need to continue to watch through the
coming days. Highs will be a little cooler Wednesday with most
locations topping out in the upper 80s to near 90.

Clearing behind the front Thursday with highs in the mid 80s,
but to reiterate what was previously discussed, this will be
highly dependent on the timing of the front. The ECMWF has the
front moving off shore by Thursday morning, whereas the GFS
sluggishly moves the front through our region through Thursday
night. Friday looks like a pleasant day regardless with highs in
the low 80s.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of this afternoon...Generally VFR, though occasional MVFR
CIGs may develop from time to time through 20Z. Scattered
SHRA/TSRA will develop over eastern PA, and may affect KRDG/KABE
in the afternoon, and then the I-95 terminals in the late
afternoon and early evening. Confidence is low in a given storm
passing over a given terminal, so will not mention in the 18Z
TAFs. Light and variable winds, generally becoming S-SE 5-7 kt.

Tonight...Any lingering SHRA/TSRA will taper off from 00-02Z.
VFR initially, then conditions deteriorate to MVFR/IFR, and
possibly as low as LIFR late tonight in fog/stratus. LGT/VRB to
nearly calm winds.

Saturday...IFR in fog/stratus in the morning, then VFR by
15-17Z. Scattered late day SHRA/TSRA possible once again.
LGT/VRB winds, becoming SW 5-10 kt in the afternoon.

Outlook...

Sunday and Monday...VFR, with lower restrictions possible in
scattered showers and thunderstorms. Southerly winds to 5 to 10
knots.

Tuesday...VFR, with lower restrictions in showers and
thunderstorms possible. Southwesterly winds 5 to 10 knots and
gusts to 15 knots.

Wednesday...VFR with restrictions likely in the late afternoon
and evening with showers and thunderstorms developing.
Southwesterly winds 5 to 10 knots, gusting to 15 knots.

&&

.MARINE...
Conditions remain below Small Craft Advisory levels tonight
through Saturday. Scattered showers and thunderstorms are
possible late this afternoon and into this evening, and again on
Saturday afternoon. VSBY restrictions in fog and low clouds
possible late tonight through Saturday morning.

Outlook...

Sunday and Monday...Sub-SCA conditions expected. Southerly
winds 10 to 15 knots. Seas 2 to 4 feet.

Tuesday...Sub-SCA conditions expected. Southerly winds 10 to 15
knots and gusts to 20 knots. Seas 1 to 3 feet.

Wednesday...Sub-SCA conditions expected, however southwesterly
winds up to 20 knots may gust to 25 knots at times. Seas 2 to 4
feet.

Rip Currents...

With onshore winds, 3-4 ft seas, and elevated astronomical
tides due to the full moon on Thursday, there is a moderate risk
for the formation of dangerous rip currents at both New Jersey
and Delaware beaches into this evening.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Davis
Near Term...MPS
Short Term...MPS
Long Term...Davis
Aviation...Davis/MPS
Marine...Davis/MPS
Hazardous weather outlook, Aug 16, 2:46 PM EDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
246 PM EDT Fri Aug 16 2019

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-171900-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
246 PM EDT Fri Aug 16 2019

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat indices during during the afternoon on Sunday through Tuesday,
and possibly into Wednesday, will be around 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023-
027-PAZ054-055-060>062-101-103-105-171900-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Salem-
Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-
Monroe-Berks-Lehigh-Northampton-Western Chester-Western Montgomery-
Upper Bucks-
246 PM EDT Fri Aug 16 2019

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-024>026-171900-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
246 PM EDT Fri Aug 16 2019

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a moderate risk for the development of dangerous rip
currents at New Jersey beaches this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-171900-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
246 PM EDT Fri Aug 16 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-171900-
Delaware Beaches-
246 PM EDT Fri Aug 16 2019

This Hazardous Weather Outlook is for southern Delaware.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

In the hours before

Special weather statement, Aug 16, 5:28 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
528 PM EDT Fri Aug 16 2019

PAZ060-162215-
Berks-
528 PM EDT Fri Aug 16 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BERKS COUNTY...

At 528 PM EDT, a strong thunderstorm was located over
Kleinfeltersville, or near Myerstown, moving east at 15 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Reading, Wyomissing, Sinking Spring, Womelsdorf, Wernersville,
Newmanstown, Leesport, Shoemakersville, Bernville, Fairview Hgts,
Spring Ridge, Shillington, West Reading, Mohnton, Kenhorst,
Centerport, Wyomissing Hills, West Lawn, Whitfield and West
Wyomissing.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4050 7596 4020 7588 4021 7599 4031 7614
      4036 7621 4037 7623 4039 7628
TIME...MOT...LOC 2128Z 257DEG 12KT 4032 7624

Staarmann
Special weather statement, Aug 16, 5:34 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
534 PM EDT Fri Aug 16 2019

DEZ003-162215-
Inland Sussex-
534 PM EDT Fri Aug 16 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SUSSEX COUNTY...

At 534 PM EDT, a strong thunderstorm was located near Bridgeville, or
7 miles west of Georgetown. The storm is nearly stationary.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Georgetown, Seaford, Bridgeville and Ellendale.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3865 7566 3880 7559 3881 7535 3865 7542
TIME...MOT...LOC 2134Z 283DEG 3KT 3871 7552

Staarmann

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:28 PM EDTSpecial Weather StatementPHIBerks47 min
Aug 16, 6:29 PM EDTSpecial Weather StatementPHIBerks46 min
Aug 16, 7:28 PM EDTSpecial Weather StatementPHILehigh47 min
Aug 16, 5:58 PM EDTAreal Flood AdvisoryPHISussex117 min

Nearby

Special Weather Statements in Delaware, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.